Texas, 2012

High Wind in Texas, November 23, 2012

November 23, 2012 · NWS MAF · 1 event in 1 county or zone

Gusty northeast winds occurred in Guadalupe Pass behind a strong cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Gusty northeast winds occurred in Guadalupe Pass behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 22, 10:39 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Nov 22, 10:39 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1139 PM CST THU NOV 22 2012

.DISCUSSION...

&&

.AVIATION...
A GUSTY NORTH TO NORTHEAST WIND WILL PREVAIL AT ALL TAF SITES
BEHIND A STRONG COLD FRONT MOVING SOUTH ACROSS THE AREA. WINDS MAY
REACH 25KT SUSTAINED...AND GUSTS AROUND 35KT AT KMAF AND KINK IN
THE 23/14Z TO 23/17Z TIMEFRAME AND RESULT IN BLOWING DUST. FOR NOW
HAVE KEPT VISIBILITY VFR. ANY MVFR CEILINGS AT KFST FRIDAY MORNING
WILL BE TOO TRANSIENT TO INCLUDE IN THE FORECAST THERE. NORTHERLY
WINDS WILL BEGIN TO SUBSIDE FRIDAY AFTERNOON WHILE VFR CONDITIONS
PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 223 PM CST THU NOV 22 2012/

DISCUSSION...
LINGERING MOISTURE AND AFTERNOON HEATING IS CAUSING ISOLATED
SHOWERS TO DEVELOP OVER THE DAVIS MOUNTAINS...BUT THIS ACTIVITY
WILL BE SHORT LIVED AND DISSIPATE AFTER SUNSET. THEN A ZONAL AND
PROGRESSIVE PATTERN WILL PREVAIL THE REMAINDER OF THE FORECAST
AS A SERIES OF FRONTS MOVE THROUGH THE AREA...THE FIRST MOVING
THROUGH TONIGHT AROUND MIDNIGHT. THERE IS LITTLE MOISTURE
ASSOCIATED WITH THE FRONT WITH THE ONLY RAIN CHANCES BEING ALONG
THE LOWER TRANS PECOS WHERE SURFACE DEWPOINTS WILL BE HIGHEST.
WINDS BEHIND THE FRONT WILL BE GUSTY AND MAY APPROACH HIGH WIND
CRITERIA IN THE PASSES OF THE GUADALUPE MOUNTAINS FRIDAY MORNING.
HIGH PRESSURE WILL QUICKLY SETTLE IN AND WINDS BY THE AFTERNOON
WILL BE DIMINISHING ALLOWING FOR STRONG RADIATIONAL COOLING
TOMORROW NIGHT AND A LIGHT FREEZE ACROSS THE NORTHERN BASIN AND
SOUTHEASTERN NEW MEXICO.

TEMPERATURES WILL WARM INTO MONDAY BEFORE A SECOND COLD FRONT
MOVES THROUGH ON TUESDAY. THE LACK OF AMPLIFICATION OF THE UPPER
PATTERN IS NOT FAVORABLE FOR STRONG COLD AIR ADVECTION SO
TEMPERATURES WILL ONLY RETURN BACK TO NEAR NORMAL. UPPER DYNAMICS
ARE ALSO WELL NORTH SO NO RAINFALL IS EXPECTED. WEAK RIDGING
BRINGS A RETURN OF WARMER TEMPERATURES WITH A THIRD FRONT POSSIBLE
BY NEXT FRIDAY. UNFORTUNATELY AGAIN THE UPPER DYNAMICS ARE WELL
REMOVED TO THE NORTH AND THE FRONT WILL BE WEAK AND DRY. ALL IN
ALL IT WILL BE A WARM BEGINNING TO THE HOLIDAY SEASON.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Nov 22, 1:02 PM MST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CST THU NOV 22 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CST THU NOV 22 2012 /102 PM MST THU NOV 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NORTHEASTERLY WINDS OF 30 TO 40 MPH...WITH GUSTS NEAR 50 MPH...WILL
BE POSSIBLE THROUGH GUADALUPE PASS FRIDAY MORNING. MOTORISTS...
ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES...ARE URGED TO
EXERCISE CAUTION IF PLANNING TO TRAVEL THROUGH GUADALUPE PASS ON
U.S. 62/180 FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 23, 12:51 AM MST to 10:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416967.